Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 261, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2007, 6:17 PM CDT for Kearny County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 20, 2007, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:30 PM CDT | HAIL 1 | 6 Ese Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3207 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 202316 SVRDDC KSC093-202345- /O.NEW.KDDC.SV.W.0261.070820T2317Z-070820T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 617 PM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS. * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL KEARNY COUNTY...OR 7 MILES SOUTH OF DEERFIELD...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN KEARNY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST KANSAS. LAT...LON 3791 10123 3774 10131 3772 10109 3798 10110 $$ LACY
1 follow-up statement
000 WWUS53 KDDC 202332 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 633 PM CDT MON AUG 20 2007 KSC093-202345- /O.CON.KDDC.SV.W.0261.000000T0000Z-070820T2345Z/ KEARNY KS- 633 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHEASTERN KEARNY COUNTY... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN KEARNY COUNTY...OR 10 MILES SOUTHEAST OF LAKIN...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN KEARNY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST KANSAS. LAT...LON 3791 10123 3774 10131 3772 10109 3798 10110 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:56 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 20, 3:56 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT MON AUG 20 2007 .DISCUSSION... DAYS 1-2... THE 12Z RAOBS SHOWED A SHORTWAVE TROUGH AND ASSOCIATED JET STREAK MOVING ACROSS THE NORTHERN ROCKIES WITH A MID LEVEL HOT PLUME ACROSS THE CENTRAL AND SOUTHERN ROCKIES AND HIGH PLAINS. ANOTHER JET STREAK WITH 75KT 200MB WINDS WAS SAGGING SOUTH INTO KANSAS. THE SOUNDING FROM DDC SHOWED AN ELEVATED MIXED LAYER FROM 700-550MB, WITH INCREASING RH WITH HEIGHT UP TO THE SATURATED ACCAS LAYER. ELEVATED STORMS DEVELOPED AROUND NOON TODAY IN OUR NORTHERN COUNTIES. THESE HAVE BECOME SFC BASED AND WILL CONTINUE THROUGH THE EVENING HOURS. WITH 55-70KT FLOW AT 200MB AND 3000-4000J/JG CAPE, SEVERE STORMS ARE POSSIBLE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS OVER 60 MPH. STORMS WILL BE SLOW MOVING SINCE THE 0-6 KM WINDS ARE FAIRLY WEAK. SO 200MB STORM RELATIVE FLOW WILL BE 50-60KTS. THIS WILL HELP THE STORMS REACH SEVERE LEVELS SINCE PRECIPITATION EVACUATION WILL HELP IN THE SEPARATION OF THE UPDRAFTS FROM THE PRECIP CORES, LEADING TO LONGER LIVED STORMS. WITH FAIRLY WEAK SHEAR FROM 0-3 KM AND HIGH CLOUD BASES, TORNADOES ARE NOT EXPECTED. THE NORTHERN STREAM SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT. THIS WILL HELP PUSH A COLD FRONT INTO NORTHERN OR CENTRAL KS BEFORE BECOMING STATIONARY. THERE WILL BE A CHANCE FOR STORMS ALONG THE SOUTHERN EDGE OF THE WESTERLIES EACH DAY WITH AMPLE INSTABILITY AND CONVERGENCE ALONG THE BOUNDARY. IT IS POSSIBLE THAT THE BOUNDARY WILL BE FURTHER NORTH, WITH THE STORMS JUST NORTH OF OUR AREA. BUT OUTFLOW FROM INITIAL STORMS ALONG THE BOUNDARY MAY HELP FIRE STORMS FURTHER SOUTH. TEMPERATURES WILL BE COOLING SLIGHTLY EACH DAY THROUGH WEDNESDAY AND DEWPOINTS WILL GRADUALLY FALL BY WEDNESDAY. AS A RESULT, CAPES WILL BE LOWER BY WEDNESDAY WITH HIGHER CLOUD BASES. OVERNIGHT LOWS WILL DROP TO THE LOWER 70S IN MOST PLACES SO A HEAT ADVISORY WAS NOT ISSUED. BUT WITH DEWPOINTS CLIMBING INTO THE LOWER 70S TONIGHT, AND WITH A T/TD OF 99F/69F AT DODGE CITY TUESDAY AFTERNOON, IT WILL BE VERY UNCOMFORTABLE WITH AFTERNOON HEAT INDICES FROM 104F TO 108F. THE HIGHEST HEAT INDICES WILL BE IN OUR NE COUNTIES(105F TO 110F) TUESDAY AFTERNOON. DAYS 3-7... BASED ON THE LATEST UPDATES ON THE GLOBAL WIND OSCILLATION PLOT, ANGULAR MOMENTUM IS ON THE ORDER OF THREE SIGMA BELOW MEAN VALUES. THERE IS AT LEAST A TREND TOWARD HIGHER MOMENTUM VALUES BASED ON THE GLOBAL WIND OSCILLATION PLOT BUT OVERALL AAM SHOULD STAY ON THE LOW SIDE FOR THE FORESEEABLE FUTURE. THIS SHOULD RESULT IN LITTLE CHANGE TO THE OVERALL PATTERN OVER NORTH AMERICA. MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FORECAST A FAIRLY ZONAL PATTERN WITH THE MAIN BELT OF THE WESTERLIES SITUATED OVER THE NORTHERN CONUS WITH A TENDENCY FOR UPPER LEVEL TROUGHING IN THE WEST. THE 12Z GFS SHOWS A SHORTWAVE TROUGH IN THE WEST EJECTING OUT INTO THE NORTHERN AND CENTRAL PLAINS ON FRIDAY. THIS WILL HELP PUSH A FRONTAL BOUNDARY SOUTH ACROSS WESTERN KANSAS FRIDAY NIGHT. THIS FRONT SHOULD STAY TO THE SOUTH OF THE AREA THROUGH SATURDAY BEFORE WASHING OUT ON SUNDAY AS LEE TROUGHING BECOMES MORE ESTABLISHED. FOR THURSDAY, WILL KEEP THE HIGHEST POPS OVER THE NORTHERN PART OF THE CWA. WILL SHIFT THE HIGHEST POPS FARTHER SOUTH FRIDAY AS THE FRONT MOVES SOUTH. HAVE ALSO BUMPED POPS INTO THE CHANCE CATEGORY OVER THE PREVIOUS FORECAST. IF THE MODELS LOCK ON TO THIS FORECAST I MAY BE BUMPING POPS UP INTO THE HIGH CHANCE CATEGORY IN SUBSEQUENT SHIFTS. WE SHOULD HAVE A BREAK FROM PRECIP CHANCES SATURDAY NIGHT AND SUNDAY WITH SMALL CHANCES RETURNING TO THE WESTERN CWA TOWARD DAY 7. IN THE 8 TO 10 DAY PERIOD, WILL GO WITH NEAR NORMAL ON BOTH TEMPERATURES AND PRECIPITATION. THE MEAN TROUGHINESS IN THE WESTERN CONUS SHOULD PROVIDE INCREASED OPPORTUNITIES FOR PRECIPITATION OVER THE CENTRAL HIGH PLAINS. && .AVIATION... SCATTERED TSRA COULD AFFECT AIRPORT OPERATIONS LATE THIS AFTERNOON AT HAYS AND GARDEN CITY AND POSSIBLY EARLY THIS EVENING AT DODGE CITY. MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIMINISHING BY 03Z. RELATIVE HUMIDITY VALUES WILL BE FAIRLY HIGH LATE TONIGHT ESPECIALLY AROUND DODGE CITY AND HAYS. THIS COULD RESULT IN MVFR VSBYS TOWARD 12Z TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 72 98 / 20 20 20 20 GCK 69 101 69 98 / 20 20 20 20 EHA 67 100 68 96 / 20 20 20 20 LBL 70 100 70 97 / 20 20 20 20 HYS 71 99 72 98 / 40 40 40 40 P28 74 98 73 96 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Aug 20, 1:49 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 149 PM CDT MON AUG 20 2007 KSZ030-031-043>046-061>066-074>081-084>090-211900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 149 PM CDT MON AUG 20 2007 /1249 PM MDT MON AUG 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE FROM 2 PM TO 9 PM CDT THIS AFTERNOON AND EVENING AND SOME OF THESE COULD BE SEVERE. HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ALTHOUGH SEVERE STORMS COULD DEVELOP ANYWHERE IN SOUTHWEST AND CENTRAL KANSAS... THE BEST CHANCE WILL BE ALONG AND NORTH OF A LINE FROM LARNED TO GARDEN CITY TO SYRACUSE. HEAT INDICES WILL BE BETWEEN 104 AND 108 THIS AFTERNOON ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 9 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Aug 20, 4:48 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 NNW SCOTT CITY 38.61N 100.98W
08/20/2007 E0.75 INCH SCOTT KS PUBLIC
0439 PM HAIL 8 N SCOTT CITY 38.60N 100.91W
08/20/2007 E1.00 INCH SCOTT KS PUBLIC
&&
GERARDLocal storm report, Aug 20, 4:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL S SCOTT CITY 38.48N 100.91W
08/20/2007 M1.00 INCH SCOTT KS TRAINED SPOTTER
&&
RBURGERTLocal storm report, Aug 20, 4:52 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL SCOTT CITY 38.48N 100.91W
08/20/2007 E0.50 INCH SCOTT KS TRAINED SPOTTER
0440 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
08/20/2007 E60 MPH SCOTT KS TRAINED SPOTTER
&&
DWOLFELocal storm report, Aug 20, 5:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL SCOTT CITY 38.48N 100.91W
08/20/2007 E1.75 INCH SCOTT KS TRAINED SPOTTER
&&
DWOLFELocal storm report, Aug 20, 5:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 13 S COLLYER 38.85N 100.12W
08/20/2007 E0.88 INCH TREGO KS TRAINED SPOTTER
&&
RBURGERTLocal storm report, Aug 20, 6:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
08/20/2007 M73.00 MPH FINNEY KS PUBLIC
FROM DAVIS INSTRUMENTS.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:07 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| Aug 20, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Aug 20, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| Aug 20, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 48 min |
| Aug 20, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 51 min |
| Aug 20, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Aug 20, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 39 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 65 min |
| Aug 20, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.